Q:

8/30/2012
I have a female patient aged 70 years old came with a complaints of severe blistering ring like one to two inches itchy rashes all over the body, including palms and soles. Local dermatologist did biopsy and gave diagnosis of contact dermatitis and she received many courses of steroids with atarax pills, with temporary relief. These symptoms started after her cataract surgery, the intraocular lenses are acrylic. Is it possible acrylic can cause contact dermatitis?

A:

Thank you for your inquiry.

Exposure to acrylics can produce contact dermatitis (see abstract copied below). In fact, acrylics were named the contact dermatitis agent of the year for 2012. However, the description of your patient does not suggest a contact dermatitis to the acrylic lens implant. There are several features which make this highly unlikely:

If the contact dermatitis were to occur, one would expect it to be most prominent in the area of direct contact with the lens. "Blistering ring-like" lesions scattered throughout the body would not suggest a systemic contact dermatitis which one would expect to be more generalized. It is unusual for palms and soles to be affected by contact dermatitis.

Finally, this is the second inquiry we have received about the possibility of a contact dermatitis occurring due to a lens implant. The first literature search failed to reveal any such reports, and a repeat literature search in response to your inquiry also turned up no cases.

For all these reasons, I feel that it is unlikely for the lens implant to be responsible for your patient's rash.

Thank you again for your inquiry and we hope this response is helpful to you.

Sasseville, Denis MD, FRCPC
Acrylates in Contact Dermatitis
Dermatitis
January/February 2012 - Volume 23 - Issue 1 - p 6–16
Abstract
Acrylates are plastic materials that are formed by the polymerization of monomers derived from acrylic or methacrylic acid. They have found numerous applications in paints, varnishes and adhesives, in the printing industry, in the medical and dental professions, and in artificial nails. Beginning in the 1950s, many reports of occupational and nonoccupational allergic contact dermatitis to (meth) acrylate monomers have been published. These molecules are strong irritants, and patch testing can induce active sensitization. When patch tested, acrylate-allergic patients often display multiple positive tests. These reactions may represent cross-reactions, or concomitant reactions due to the presence, in the products responsible for sensitization, of impurities not disclosed in material safety data sheets. (Meth) acrylates are volatile and unstable chemicals, as demonstrated by their rapid disappearance from commercially available patch test allergens when exposed to air for more than a few hours.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology